Drug rash with eosinophilia and systemic symptoms (DRESS) is a rare but potentially life-threatening condition with high mortality. Diagnosis is challenging due to variable clinical presentation and a protracted latency period following initiation of the offending drug. DRESS is a complex interplay that starts by introduction of the offending drug, reactivation of viruses and activation of the immune system. Herpes virus reactivation is considered a diagnostic marker and indicator of illness severity. Prompt recognition and the removal of offending agent remain the key to successful treatment. In cases of severe organ involvement, corticosteroids, immunoglobulins, antiviral and specialist consultation may be helpful. Here we present a case of a 36-year-old African-American male who presented with symptoms mimicking sepsis with an associated skin eruption that was diagnosed as DRESS.
- neurology (drugs and medicines)
- medical management
Statistics from Altmetric.com
Contributors MR is the guarantor of the manuscript and takes full responsibility for the integrity of the presented data and the accuracy of the data analysis. BDR and GN contributed to the study concept and design, data acquisition, analysis, data interpretation and drafting of the manuscript. ZUR contributed to the data interpretation, revision of the manuscript draft and collection of relevant data.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.